Thunderstorm Wind, Jeff Davis
- When
- August 8, 1:30 PM CST to 1:35 PM CST
- Where
- Jeff Davis County, 10.39 mi NW of Ft Davis
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 30.670, -104.020
Intense surface heating beneath an upper level ridge resulted in unstable conditions across west Texas. This, combined with an embedded mid level shortwave trough passing overhead and surface convergence along a lee trough, resulted in scattered thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Intense surface heating beneath an upper level ridge resulted in unstable conditions across west Texas. This, combined with an embedded mid level shortwave trough passing overhead and surface convergence along a lee trough, resulted in scattered thunderstorm development. Although the deep layer shear was fairly weak, a few storms managed to produce large amounts of small hail and some quarter inch hail. In addition, the slow movement of the storms resulted in flash flooding in Martin County Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 8, 11:56 AM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1256 PM CDT SUN AUG 8 2010 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... VFR CONDITIONS ARE AGAIN EXPECTED ACROSS THE TAF SITES TODAY. CU JUST BEGINNING TO DEVELOP WITH TEMPS ALREADY IN THE 90S. THERE IS A SLIGHTLY BETTER OPPORTUNITY FOR TSTMS THIS PM BUT MORESO W IN THE MTNS. NOT ENUF CONFIDENCE TO INCLUDE TEMPO GROUPS ATTP BUT WILL CONTINUE TO KEEP A CB IN THE CLOUD GROUP THIS PM. KMAF VWP NOT IMPRESSIVE WRT WINDS WITH SUSTAINED WINDS AROUND 10KTS. ANOTHER SLIGHT UPTICK IN THE WINDS AT MAF/FST NEAR 00Z WITH WEAK LOW LEVEL JET. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 141 PM CDT SUN AUG 8 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 141 PM CDT SUN AUG 8 2010 /1241 PM MDT SUN AUG 8 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN CORRIDOR...THE MARFA PLATEAU...AND PORTIONS OF THE BIG BEND REGION. THE STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...STRONG WIND GUSTS AROUND 50 MPH...AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA MONDAY. LOCALLY HEAVY RAIN...GUSTS TO NEAR 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Midland/Odessa radar (KMAF), 224 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
At 2005 CST, a spotter first reported 6 to 8 inches of flowing water over portions of SH 137, just north of SH 176, in Martin County. Water was also running over FM 846 east of SH 137. About an hour later, TXDOT closed SH 176 in Martin County from near the Martin County line east to the Howard County line. Several motorists were stranded in high water along the highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251410, 251411, 251412, 251413.